A middle aged man with acute pancreatitis developed multiorgan failure and was admitted to the ICU and required ventilation and noradrenaline. He became progressively more hypoxic despite lung protective ventilation, paralysis, inverse ratios and a restrictive fluid regime. He developed bilateral pneumothoraces requiring chest drains. He was retrieved to the nearest refractory hypoxia centre and established on VV ECMO. On the third day of ECMO therapy he developed lateralising signs and was found to have had a large intracranial haemorrhage. Treatment was subsequently withdrawn.
A 35 year old man sustained a severe penetrating traumatic brain injury. His injuries were deemed to be unsurvivable, but he was not brainstem dead. He was on the organ donor register, and his family were keen to proceed with donation. He was admitted to the ICU to manage his end of life care and facilitate organ donation after circulatory death.
What are the eligibility criteria and contra-indications to organ donation after circulatory death?Read More »
A 75 year old man with stage 3 chronic kidney disease and ischaemic heart disease was resuscitated from a witnessed out of hospital VF arrest. CT head on admission showed a large intracranial haemorrhage with midline shift and effacement of ventricles. Neurosurgical intervention was thought to be futile. There were some family members abroad, who wanted to be present when treatment was withdrawn so care was continued for 24 hours awaiting their arrival. On the day that treatment was planned to be withdrawn, the possibility of organ donation was raised by a team member. The specialist nurse for organ donation (SNOD) was contacted, but was delayed by several hours. The local ICU consultant made the initial approach to the family when they were all present which was promising. A subsequent conversation took place when the SNOD arrived. Consent for organ donation was eventually refused. The family felt that further delay to treatment withdrawal was inappropriate.
How can we improve rates of consent for organ donation on the ICU?Read More »
A 30 year old woman with a background of substance abuse and deliberate self harm was found collapsed and semi-conscious following an overdose of co-codamol and was presenting late. It was possible that she had taken around 100g paracetamol. Her GCS was 11, and she had grade II/III hepatic encephalopathy. Her bilirubin was 60 and she had significant transaminitis with a lactic acidosis. . She was commenced on N-acetylcysteine despite undetectable paracetamol levels. Liver US was normal. Early repeat bloods showed worsening jaundice, transaminitis and rising INR. She was transferred to the regional liver unit initially for monitoring, but was subsequently admitted to the liver HDU. She did not require a liver transplant and recovered with conservative management.
What is the optimum management of hepatic encephalopathy in acute liver failure?Read More »